Texas, 2012

Hail and Damaging Wind in Texas, May 28, 2012

May 28, 2012 · NWS MAF · 23 events in 5 counties and zones

A dryline was present across Southeast New Mexico and West Texas. Strong surface heating and good moisture contributed to an unstable atmosphere, and this resulted in severe storms across the Permian Basin, Low Rolling Plains, and Big Bend area.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
23

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MAF wrote it up.

A dryline was present across Southeast New Mexico and West Texas. Strong surface heating and good moisture contributed to an unstable atmosphere, and this resulted in severe storms across the Permian Basin, Low Rolling Plains, and Big Bend area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at May 28, 1:07 PM CST, 1 hour 32 minutes earlier.

Area forecast discussion, May 28, 1:07 PM CST, 1 hour 32 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
207 PM CDT MON MAY 28 2012

.DISCUSSION...
DRYLINE MAINTAINING A WWD POSITION TODAY FROM THE TX/NM LINE INVOF
HOB EXTENDING SWWD INTO THE LEE OF THE TRANS PECOS MTNS. STRONG
INSOLATION IS CONTRIBUTING TO SB INSTABILITY WHILE STEEP MID
LEVEL LR/S AUGMENT THE GENERAL CONVECTIVE ENVIRONMENT. NAM12 DOES
REFLECT LOW LEVEL CONVERGENCE N-S COINCIDENT WITH 50-55 DWPNTS...INVOF
OF WHERE MODERATE GROWTH CU IS OBSERVED TO THE W-NW FROM WFO MAF.
NOT HARDLY A CLOUD IN THIS MORNING AND IT VERY INTERESTING SEE
NAM12 TURN ON CONVECTION AS SEEN IN THE 3H RH FIELD (AKA LINDLEY
SIGNATURE). DISCRETE CELLS PECOS/TERRELL COUNTIES AND FAR ERN PB
BY 00Z. SUPERCELLS CERTAINLY FAVORED WITH CAPES OVER 2KJ/KG AND
STRONG DEEP LAYER SHEAR...VERY LARGE HAIL SEEMS LIKELY WITH
STORMS. ALTHOUGH STORMS MAY DEVELOP MID AFTERNOON DOESN/T LOOK
THEY WILL PERSIST TOO LONG IN MAF/S CWFA (THEY WILL FARTHER E
THOUGH). MODEST LLJ WILL HELP TO KEEP WINDS UP THROUGH MID EVENING
(NOT AS STRONG AS LAST FEW EVENINGS). STILL IT WILL BE A WARM
NIGHT ACRS THE PB WITH MSTR HOLDING IN. THEREAFTER THE HEAT IS
ON. WIDESPREAD 85H TEMPS OF 29-31C THRU WED...HIGHS U90S TO AROUND
105 MOST AREAS. FORTUNATELY A WELL DEFINED MID LEVEL TROF WILL
DROP SEWD THRU THE HIGH PLAINS LATE WED PUSHING A FRONT S. FRONT
ARRIVES IN PB THUR AM AND TEMPS WILL COOL OFF NOTICEABLY ABOUT 15
DEGREES. FRONT DOES LOOK TO BE DRY ACRS THE PB. HOWEVER DESPITE
MODELS BEING DRY WOULD NOT BE SURPRISED TO SEE TSTMS DEVELOP IN
THE TRANS PECOS MTNS WITH UPSLOPE WINDS/SFC MSTR/STEEP MID LEVEL
LR/S THUR PM. BY FRI NW COMPONENT BECOMES LESS SO...BUT MAYBE ENUF
OF COMPONENT FOR ISOLD POPS IN THE FAR NRN PARTS OF LEA COUNTY...TEMPS
CONTINUE TO WARM A FEW DEGREES. THERE ARE INDICATIONS OF A MINOR
SHRTWV TROF SAT PM THAT COULD YIELD SHRA/TSRA. STEERING FLOW IS
SEEMINGLY WEAK AND GFS HOLDS TROF NEARBY SUN/MON WITH QPF BEING
GENERATED. WILL WAIT FOR BETTER RUN TO RUN CONSISTENCY ON WEAK
FEATURE BEFORE INCLUDING POPS THAT FAR OUT.

&&

.FIRE WEATHER...
WIND SPEEDS ACROSS THE GUADALUPES HAVE GENERALLY REMAINED BELOW 20
MPH TODAY...WITH THE EXCEPTION OF BRIEF PERIODS OF SUSTAINED WINDS
ABOVE 20 MPH AT GUADALUPE PASS. WE EXPECT THESE WIND SPEEDS TO
CONTINUE THROUGH THE AFTERNOON EVENING HOURS. FOR TONIGHT...DRY AIR
WILL REMAIN INTACT...YIELDING ANOTHER NIGHT OF POOR RH RECOVERY.
THE FIRE DANGER STATEMENT FOR THE GUADALUPES WILL REMAIN INTACT
THROUGH TONIGHT.

ON TUESDAY...WESTERLY FLOW STRENGTHENS SLIGHTLY AS DRY AIR REMAINS
INTACT. WESTERLY WIND SPEEDS SHOULD BE ABLE TO INCREASE INTO THE
20-25 MPH RANGE ACROSS THE GUADALUPES. VERY DRY CONDITIONS WILL
CONTINUE AND WITH WELL ABOVE NORMAL TEMPERATURES...AFTERNOON RH/S
NEAR 5% ARE ANTICIPATED OVER THE GUADALUPES. WE HAVE UPGRADED THE
FIRE WEATHER WATCH TO A RED FLAG WARNING. WE DID OPT TO PUSH BACK
THE TIMING OF THE WARNING BY 2 HOURS. ELSEWHERE...DRY AIR WILL PUSH
WELL INTO THE PLAINS WITH MINIMUM RH/S BELOW 15% FOR ALL BUT THE
STOCKTON PLATEAU. DESPITE THE DRY AIR AND VERY WARM TEMPERATURES...
WIND SPEEDS ACROSS THE PLAINS WILL REMAIN BELOW 20 MPH.

THE FLOW ALOFT STRENGTHENS AGAIN ON WEDNESDAY AND WE EXPECT ANOTHER
DAY OF VERY DRY AIR AND WELL ABOVE NORMAL TEMPERATURES FOR ALL
AREAS. 20 FOOT WINDS WILL REMAIN STRONGEST ACROSS THE GUADALUPES...
SOUTHEAST NEW MEXICO PLAINS AND THE VAN HORN AND HIGHWAY 54
CORRIDOR. WE HAVE ISSUED A FIRE WEATHER WATCH FOR THESE AREAS AND
LATER SHIFTS MAY HAVE TO EXPAND THE WATCH TO INCLUDE PORTIONS OF THE
UPPER TRANS PECOS AND NORTHWEST PERMIAN BASIN.

&&

.PRELIMINARY POINT TEMPS/POPS...
ANDREWS TX                 69 101  67 103  /  20  10  10   0
BIG SPRING TX              72 100  73 101  /  30  10  10   0
CARLSBAD NM                64 104  68 105  /  10   0  10   0
DRYDEN TX                  74 100  76 101  /  20  10  10   0
FORT STOCKTON TX           71 102  71 104  /  30  10  10   0
GUADALUPE PASS TX          62  95  64  97  /  10   0   0   0
HOBBS NM                   64 100  66 101  /  10  10  10   0
MARFA TX                   60  94  66  96  /  20  10   0   0
MIDLAND INTL AIRPORT TX    71 101  72 102  /  20  10  10   0
ODESSA TX                  71 101  70 103  /  20  10  10   0
WINK TX                    69 104  69 106  /  20  10  10   0

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...RED FLAG WARNING FROM NOON TO 10 PM MDT TUESDAY FOR THE
     FOLLOWING ZONES... GUADALUPE MOUNTAINS NP/LINCOLN NF/LNZ.

     FIRE WEATHER WATCH FROM WEDNESDAY AFTERNOON THROUGH WEDNESDAY
     EVENING FOR THE FOLLOWING ZONES... GUADALUPE MOUNTAINS
     NP/LINCOLN NF/LNZ...SOUTHEAST PLAINS/BLM ROSWELL/LNZ.

TX...RED FLAG WARNING FROM NOON TO 10 PM MDT TUESDAY FOR THE
     FOLLOWING ZONES... GUADALUPE MOUNTAINS.

     FIRE WEATHER WATCH FROM WEDNESDAY AFTERNOON THROUGH WEDNESDAY
     EVENING FOR THE FOLLOWING ZONES... GUADALUPE MOUNTAINS...
     VAN HORN AND HIGHWAY 54 CORRIDOR.

&&
Hazardous weather outlook, May 28, 1:15 PM CST, 1 hour 24 minutes before
HAZARDOUS WEATHER OUTLOOK...CORRECTED
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
215 PM CDT MON MAY 28 2012

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-291915-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS-
LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN-
DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU-
BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS-
215 PM CDT MON MAY 28 2012 /115 PM MDT MON MAY 28 2012/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS FOR AREAS GENERALLY
ALONG AND EAST OF A SEMINOLE TO MARFA LINE THIS AFTERNOON AND
TONIGHT. THE MAIN CONCERN WITH THESE THUNDERSTORMS WILL BE THE
POTENTIAL FOR LARGE HAIL AND DAMAGING WINDS.

NEAR CRITICAL FIRE WEATHER CONDITIONS WILL CONTINUE ACROSS THE
GUADALUPE MOUNTAINS TODAY. A FIRE DANGER STATEMENT REMAINS IN
EFFECT.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

CRITICAL FIRE WEATHER CONDITIONS WILL BE POSSIBLE IN THE GUADALUPE
MOUNTAINS ON TUESDAY AS DRY AIR...ABOVE NORMAL TEMPERATURES AND
INCREASING WEST WINDS ARE EXPECTED. A RED FLAG WARNING IS IN
EFFECT FROM NOON UNTIL 10 PM MDT.

CRITICAL FIRE WEATHER CONDITIONS ARE POSSIBLE ON WEDNESDAY
AFTERNOON AND EVENING ACROSS THE GUADALUPE MOUNTAINS...SOUTHEAST
NEW MEXICO PLAINS AND VAN HORN AND HIGHWAY 54 CORRIDOR. ANOTHER
DAY OF WELL ABOVE NORMAL TEMPERATURES...DRY AIR AND WEST WINDS
WILL LIKELY PRODUCE CRITICAL FIRE WEATHER CONDITIONS. A FIRE
WEATHER WATCH FOR THE ABOVE AREAS IS IN EFFECT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION FOR AREAS ALONG AND EAST OF A SEMINOLE TO
ALPINE LINE IS REQUESTED THIS AFTERNOON AND EVENING.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND

In the hours before

Special weather statement, May 28, 1:25 PM CST, 1 hour 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
225 PM CDT MON MAY 28 2012

TXZ074-081-281945-
BIG BEND AREA-DAVIS/APACHE MOUNTAINS AREA-
225 PM CDT MON MAY 28 2012

...SIGNIFICANT WEATHER ADVISORY FOR AN INTENSIFYING THUNDERSTORM
AFFECTING NORTH CENTRAL BREWSTER COUNTY UNTIL 245 PM CDT...

AN INTENSIFYING AREA OF THUNDERSTORMS WAS LOCATED ALONG U.S. HIGHWAY
90 FROM THE WESTERN BREWSTER COUNTY LINE THROUGH MILE MARKER 256.
MOVING EAST AT 10 MPH.

IMPACTED LOCATIONS INCLUDE... MARATHON... ALTUDA... U.S. HIGHWAY 90.

THE MAIN THREATS ARE SMALL HAIL AND WIND GUSTS UP TO 45 MPH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF SEVERE WEATHER IS OBSERVED...HAVE THE NEAREST LAW ENFORCEMENT
AGENCY RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN MIDLAND.

&&
Special weather statement, May 28, 1:53 PM CST, 46 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
253 PM CDT MON MAY 28 2012

TXZ074-081-282030-
BIG BEND AREA-DAVIS/APACHE MOUNTAINS AREA-
253 PM CDT MON MAY 28 2012

...SIGNIFICANT WEATHER ADVISORY FOR STRONG THUNDERSTORMS AFFECTING
NORTHERN BREWSTER COUNTY UNTIL 330 PM CDT...

AN INTENSIFYING AREA OF THUNDERSTORMS WAS LOCATED ALONG U.S. HIGHWAY
90 FROM THE WESTERN BREWSTER COUNTY LINE THROUGH MILE MARKER 256...
THE STRONGEST STORM IS LOCATED ABOUT 15 MILES WEST OF MARATHON. THE
AREA OF THUNDERSTORMS IS GENERALLY MOVING EAST AT 5 TO 10 MPH.

IMPACTED LOCATIONS INCLUDE... MARATHON... ALTUDA... U.S. HIGHWAY 90.

THE MAIN THREATS ARE SMALL HAIL AND WIND GUSTS UP TO 45 MPH.
LOCALIZED FLOODING IS ALSO POSSIBLE WITH THESE STORMS... AS THEY ARE
SLOW MOVING AND CAPABLE OF PRODUCING HEAVY AMOUNTS OF RAINFALL.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF SEVERE WEATHER IS OBSERVED...HAVE THE NEAREST LAW ENFORCEMENT
AGENCY RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN MIDLAND.

&&

The radar

The Midland/Odessa radar (KMAF), 237 km away, was scanning. The volume nearest the first event began at 20:37 UTC.

Open the radar archive at this moment

Event by event

22 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Brewster

When
May 28, 2:39 PM CST to 2:44 PM CST
Where
Brewster County, 13 mi S of Marathon
Measured
1 in hail
Reported by
NWS Employee
Coordinates
30.012, -103.250

Hail, Brewster

When
May 28, 2:42 PM CST to 2:47 PM CST
Where
Brewster County, 14 mi S of Marathon
Measured
2.5 in hail
Reported by
NWS Employee
Coordinates
29.997, -103.250

Hail, Borden

When
May 28, 3:58 PM CST to 4:03 PM CST
Where
Borden County, Gail
Measured
1 in hail
Reported by
Fire Department/Rescue
Coordinates
32.770, -101.430

Hail, Borden

When
May 28, 4:00 PM CST to 4:05 PM CST
Where
Borden County, Gail
Measured
1.75 in hail
Reported by
COOP Observer
Coordinates
32.770, -101.430

Hail, Borden

When
May 28, 4:05 PM CST to 4:10 PM CST
Where
Borden County, Gail
Measured
1.75 in hail
Reported by
Fire Department/Rescue
Coordinates
32.770, -101.430

Thunderstorm Wind, Borden

When
May 28, 4:05 PM CST to 4:06 PM CST
Where
Borden County, Gail
Measured
61 kt (70 mph) estimated gust
Reported by
Fire Department/Rescue
Coordinates
32.770, -101.430

A thunderstorm moved over Borden County and produced 60 to 70 mph wind gusts in Gail. No damage was reported with this storm.

Hail, Brewster

When
May 28, 4:21 PM CST to 4:26 PM CST
Where
Brewster County, 7 mi NE of Panther Junction
Measured
1.75 in hail
Reported by
NWS Employee
Coordinates
29.372, -103.218

Hail, Brewster

When
May 28, 4:21 PM CST to 4:26 PM CST
Where
Brewster County, 7 mi NE of Panther Junction
Measured
2.25 in hail
Reported by
NWS Employee
Coordinates
29.372, -103.218

Hail, Howard

When
May 28, 4:41 PM CST to 4:46 PM CST
Where
Howard County, 5 mi SW of Vincent
Measured
1.75 in hail
Reported by
NWS Employee
Coordinates
32.429, -101.291

Hail, Brewster

When
May 28, 4:45 PM CST to 4:50 PM CST
Where
Brewster County, 6 mi N of Panther Junction
Measured
1 in hail
Reported by
Park/Forest Service
Coordinates
29.387, -103.300

Hail, Scurry

When
May 28, 5:00 PM CST to 5:05 PM CST
Where
Scurry County, 5 mi W of Snyder
Measured
1.75 in hail
Reported by
Public
Coordinates
32.720, -100.986

Hail, Mitchell

When
May 28, 5:10 PM CST to 5:15 PM CST
Where
Mitchell County, 8 mi W of Westbrook
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
32.350, -101.157

Hail, Mitchell

When
May 28, 5:23 PM CST to 5:28 PM CST
Where
Mitchell County, 6 mi W of Westbrook
Measured
2.5 in hail
Reported by
Trained Spotter
Coordinates
32.350, -101.123

Hail, Mitchell

When
May 28, 5:38 PM CST to 5:43 PM CST
Where
Mitchell County, 2 mi W of Westbrook
Measured
2.75 in hail
Reported by
Trained Spotter
Coordinates
32.350, -101.054

Hail, Brewster

When
May 28, 5:55 PM CST to 6:00 PM CST
Where
Brewster County, 3 mi NNW of Terlingua
Measured
1.75 in hail
Reported by
CoCoRaHS
Coordinates
29.370, -103.619

Hail, Mitchell

When
May 28, 6:05 PM CST to 6:10 PM CST
Where
Mitchell County, 3 mi WSW of Westbrook
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
32.333, -101.067

Hail, Brewster

When
May 28, 6:07 PM CST to 6:12 PM CST
Where
Brewster County, Study Butte
Measured
1 in hail
Reported by
Public
Coordinates
29.320, -103.530

Hail, Brewster

When
May 28, 6:23 PM CST to 6:28 PM CST
Where
Brewster County, Terlingua
Measured
1 in hail
Reported by
Public
Coordinates
29.330, -103.600

Hail, Brewster

When
May 28, 6:27 PM CST to 6:32 PM CST
Where
Brewster County, Study Butte
Measured
1 in hail
Reported by
Public
Coordinates
29.320, -103.530

Hail, Mitchell

When
May 28, 6:27 PM CST to 6:32 PM CST
Where
Mitchell County, 10 mi SE of Colorado City
Measured
1.5 in hail
Reported by
Public
Coordinates
32.298, -100.729

Hail, Mitchell

When
May 28, 7:23 PM CST to 7:28 PM CST
Where
Mitchell County, Colorado City
Measured
1.75 in hail
Reported by
Fire Department/Rescue
Coordinates
32.400, -100.850

Hail, Mitchell

When
May 28, 7:45 PM CST to 7:50 PM CST
Where
Mitchell County, 10 mi SE of Colorado City
Measured
1 in hail
Reported by
Public
Coordinates
32.298, -100.729

Hail, Mitchell

When
May 28, 8:40 PM CST to 8:45 PM CST
Where
Mitchell County, Colorado City
Measured
1 in hail
Reported by
Fire Department/Rescue
Coordinates
32.400, -100.850

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2012Every state in 2012This day in weather historyWarnings in Texas, May 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 382536, 382537, 382540, 382543, 382541, 382542, 382538, 382539, 382571, 382545, 382544, 382572, 382546, 382573, 382549, 382547, 382576, 382548, 382574, 382575, 382560, 382561, 382564.